UPDATE: 2 high school students overdose on synthetic drug

By  | 

UPDATED Monday, October 7, 2013-- 5:45 p.m.

"It's something new that our detectives are just seeing for the first time," said Elise Schaffer of the Dane County Sheriff's Office.

"N-bomb," "Smiles," "25i"-- It's a drug that goes by many names with side effects similar to LSD, ectasy, and meth.

"Hallucinations, seizures, altered mental status," said St. Mary's ER doctor, Amanda Jackson. "It can also can cause some medical issues involving the kidneys and electrolyte imbalances."

But it's even more dangerous.

"It can be as potent as a combination of meth and LSD," said Jackson.

It's been popping up all over the country since it started being sold for recreational use in 2010 and now just surfacing in Dane County . Two teen boys landed in the hospital after taking it recently.

"It was organ failure," said Schaffer.

The drug was discovered by researchers about 10 years ago after studying chemical compounds to treat illnesses like depression and schizophrenia.

"It's very inexpensive, which is why teens might gravitate towards something like this," said Schaffer.

The drug's sold all over the internet. With variations in its make up, consumers often don't even know what they're getting.

"A lot of people are taking it thinking its LSD and having these bad side effects that can be very damaging," said Schaffer.

It's a drug that's still underground and not easily identified even by medical professionals.

"It's possible that I have seen a patient that has taken this that I'm not aware of because it hasn't shown up on the tox screen," said Jackson. "It can lead you in situations you wouldn't normally be in, and that's dangerous."

-----------------------------------------------------------------------------------------------

Posted Monday, October 7, 2013 --- 10:31 a.m.

Dane Co. deputies are warning citizens of 25i NBOMe, a synthetic drug that's recently surfaced in the area. Two high school students were taken to the hospital after recently overdosing on it.

One of the boys remains hospitalized, and may have long-term physical damage.

Along with the name 25i NBOMe, the drug also goes by Smiles, N-Bomb, 251 and other variations. It was first sold as a recreational drug in 2010, after researchers studying chemical compounds to treat illnesses like depression and schizophrenia discovered its effects. Some compare the drug to LSD because it’s a hallucinogenic.

Deputies say teens may think the drug is harmless, but it can have devastating consequences. Adverse effects include aggression, hypertension, seizures, elevated white blood cell counts and acute kidney damage. Overdosing has resulted in long-term hospitalization and even death.

The drug can be inhaled, injected or snorted. It's most commonly found on blotter paper, and may be sold as LSD in this form.

Like other designer drugs, its make-up is ever-changing, making the legal status somewhat ambiguous. But there are Federal cases in which sellers have been prosecuted in overdose deaths.

Dane Co. deputies encourages citizens to further educate themselves on these types of drugs and to talk with their children about the dangers associated with them.